Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 128, NWS Goodland, KS

July 25, 2012Graham County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 25, 2012, 6:16 PM CDT for Graham County, Kansas. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2012, 6:16 PM CDT (23:16 UTC)
Expired
Jul 25, 2012, 6:47 PM CDT
In force
31 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Graham County, KS

The radar

The Grand Island radar (KUEX), 151 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 6:20 PM CDTTSTM WND DMG2 S Hill City, KSLAW ENFORCEMENT REPORTS IRRIGATION PIVOT FLIPPED OVER BY THUNDERSTORM WIND GUSTS
Jul 25, 6:20 PM CDTHAIL 1W Bogue, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2012-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2012-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-343 J/kg
Mixed-layer LCL
2313 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

383 
WUUS53 KGLD 252316
SVRGLD
KSC065-260015-
/O.NEW.KGLD.SV.W.0128.120725T2316Z-120726T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
616 PM CDT WED JUL 25 2012

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GRAHAM COUNTY IN NORTHWEST KANSAS...

* UNTIL 715 PM CDT

* AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR BOGUE...AND WAS MOVING NORTHWEST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HILL CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3929 9960 3929 9987 3956 10004 3957 9962
TIME...MOT...LOC 2316Z 150DEG 4KT 3940 9973
WIND...HAIL 60MPH 1.25IN
$$

THEDE
2 follow-up statements
745 
WWUS53 KGLD 252327
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
527 PM MDT WED JUL 25 2012

KSC065-260015-
/O.CON.KGLD.SV.W.0128.000000T0000Z-120726T0015Z/
GRAHAM KS-
627 PM CDT WED JUL 25 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
GRAHAM COUNTY UNTIL 715 PM CDT...

AT 626 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HILL
CITY...AND WAS MOVING SOUTHWEST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  HILL CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3929 9960 3929 9987 3956 10004 3957 9962
TIME...MOT...LOC 2328Z 065DEG 6KT 3935 9978
WIND...HAIL 60MPH 1.00IN
$$

THEDE
569 
WWUS53 KGLD 252347
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
547 PM MDT WED JUL 25 2012

KSC065-252357-
/O.CAN.KGLD.SV.W.0128.000000T0000Z-120726T0015Z/
GRAHAM KS-
647 PM CDT WED JUL 25 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRAHAM COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS
THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.

LAT...LON 3929 9960 3929 9987 3956 10004 3957 9962
TIME...MOT...LOC 2347Z 065DEG 6KT 3934 9982
$$

THEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 6:08 PM CDT, 8 minutes earlier.

Area forecast discussion, Jul 25, 6:08 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
508 PM MDT WED JUL 25 2012

.SHORT TERM...(THIS AFTERNOON THROUGH TONIGHT)
ISSUED AT 1241 PM MDT WED JUL 25 2012

LATEST WV IMAGERY AND RUC H5 ANALYSIS SHOW SHORTWAVE TROUGH AXIS
CURRENTLY EXTENDING ACROSS NEBRASKA PANHANDLE SOUTH ALONG KS/CO
STATE LINE...AND THEN ACROSS OK/TX PANHANDLE. WV IMAGERY SHOWS
PLUME OF MID LEVEL MOISTURE EXTENDING NORTH ON LEE SIDE OF ROCKIES
ALONG WESTERN EDGE OF TROUGH AXIS. ANOTHER SHORTWAVE TROUGH IS
CURRENTLY OVER CENTRAL WY AND SHOULD MOVE EAST INTO NEBRASKA BY
THIS EVENING. AT THE SURFACE THE COLD FRONT HAS STALLED JUST
SOUTHEAST OF OUR CWA. CLOUD COVER AND CONVECTION HAVE BEEN SLOW TO
DEVELOP MUCH FURTHER SOUTH THAN THE EXTREME NW PART OF CWA.

AS THE SHORTWAVE OVER CENTRAL WY MOVES EAST GUIDANCE CONTINUES TO
SHOW LARGE SCALE ASCENT INCREASING ACROSS THE EASTERN HALF OF THE
CWA IN PROXIMITY OF FRONT. AT THIS TIME LATEST HRRR AND RUC WOULD
SUPPORT SCATTERED THUNDERSTORMS FORMING GENERALLY EAST OF GOODLAND
AND THEN INCREASING IN COVERAGE THROUGH 00Z AS THEY MOVE
EASTWARD...QUICKLY ENDING OVER OUR CWA THIS EVENING. NAM CONTINUES
TO SHOW ISOLATED ACTIVITY FURTHER WEST ASSOCIATED WITH ELEVATED
CAPE AND H7 FRONTOGENESIS THROUGH THE OVERNIGHT PERIOD. CONFIDENCE
IS STILL TOO LOW TO INCLUDE ANY THUNDERSTORMS BEYOND THIS EVENING
WITH LARGE SCALE SUBSIDENCE AND SURFACE HIGH PRESSURE QUICKLY
BUILDING OVER THE CWA. I LEFT PATCHY FOG MENTION IN FORECAST OVER
EASTERN LOCATIONS...WITH CLAM WINDS AND STABLE AIR MASS SUPPORTING
RADIATIVE FOG DEVELOPMENT. GUIDANCE REALLY HAS NOT PICKED UP ON THIS
YET...SO I HAVE LEFT FOG COVERAGE LIMITED TO PATCHY.

.LONG TERM...(THURSDAY THROUGH WEDNESDAY)
ISSUED AT 246 PM MDT WED JUL 25 2012

HIGH PRESSURE MOVES INTO THE PLAINS STATES AT THE SURFACE THURSDAY
AND FRIDAY AS THE UPPER RIDGE AMPLIFIES OVER THE INTERMOUNTAIN
WEST AND MOVES EAST OVER THE ROCKIES. PRECIPITATION CHANCES ARE
MINIMAL ON THURSDAY AND THURSDAY NIGHT AS A RESULT. BY FRIDAY
EVENING THE SURFACE HIGH MOVES FAR ENOUGH TO THE EAST WITH A LEE
TROUGH DEEPENING IN THE VICINITY OF THE FAR EASTERN COLORADO
BORDER TO FORM A CONVERGENCE AREA OVER THE WESTERN PORTION OF THE
FORECAST AREA AS A SHORT WAVE TROUGH IN THE UPPER LEVEL FLOW MOVES
OVER THROUGH THE TOP OF THE RIDGE AND CLIPS THE NORTHERN SECTIONS
OF THE FORECAST AREA FRIDAY NIGHT. THIS SETUP WILL BRING A BETTER
CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON AND EVENING. SEVERAL
ADDITIONAL SHORT WAVE TROUGHS MAKE THEIR WAY AROUND THE UPPER
RIDGE AND CLIP THE FORECAST AREA FROM SATURDAY THROUGH TUESDAY.
WITH A SURFACE TROUGH ALSO REMAINING OVER MAINLY THE WESTERN
PORTION OF THE FORECAST AREA DURING THIS TIME...THEREFORE EXPECT
TEMPERATURES TO REMAIN VERY WARM WITH ADDITIONAL DIURNALLY DRIVEN
ISOLATED TO SCATTERED THUNDERSTORMS MAINLY OVER THE WESTERN
PORTIONS OF THE FORECAST AREA. BY THE MIDDLE OF NEXT
WEEK...CURRENT INDICATIONS ARE THAT THE UPPER RIDGE WILL AMPLIFY
FURTHER AND MOVE MORE OVER THE PLAINS STATES...SENDING THE SHORT
WAVE IMPULSES FURTHER NORTH THROUGH THE NORTHERN PLAINS AND
POSSIBLY DECREASING THE POSSIBILITY OF PRECIPITATION ACROSS THE
CENTRAL HIGH PLAINS REGION.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 508 PM MDT WED JUL 25 2012

VFR CONDITIONS ARE FORECAST FOR THE 0Z TAFS. COLD FRONT CURRENTLY
RUNNING FROM JUST WEST OF NORTON SOUTHWEST TO NEAR RUSSELL SPRINGS
WILL DRIFT EAST QUITE SLOWLY FOR THE NEXT COUPLE OF HOURS. MEANWHILE AN
UPPER LEVEL SHORT WAVE TROUGH CURRENTLY SPARKING SCATTERED STORMS
OVER EASTERN COLORADO WILL MOVE THROUGH THE TRI- STATE AREA OVER THE
NEXT COUPLE OF HOURS...POSSIBLY BRINGING SOME ISOLATED TO
SCATTERED STORMS WITH IT. WILL LEAVE A VCTS MENTION IN THE TAFS
BUT WILL NOT INCLUDE A TEMPO GROUP AS AM NOT CONFIDENT ENOUGH THAT
STORMS WILL MOVE OVER ANY OF THE TAF SITES. THE UPPER LEVEL TROUGH
WILL MOVE OUT OF THE AREA DURING THE MID TO LATE EVENING BRINGING
PRECIP. CHANCES TO AN END.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...LOCKHART
AVIATION...JTL
Hazardous weather outlook, Jul 25, 11:19 AM CDT, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1019 AM MDT WED JUL 25 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261545-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1019 AM MDT WED JUL 25 2012 /1119 AM CDT WED JUL 25 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY AND THIS
EVENING...WITH THE BEST CHANCE FOR STORMS THIS AFTERNOON. A FEW
SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE DURING THE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 25, 4:46 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
346 PM MDT WED JUL 25 2012

KSZ003-252215-
DECATUR-
446 PM CDT WED JUL 25 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DECATUR COUNTY IN NORTHWEST KANSAS...

AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KANONA...MOVING SOUTHWEST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3960 10043 3978 10061 3993 10033 3979 10018
TIME...MOT...LOC 2147Z 051DEG 7KT 3980 10035

THEDE
Special weather statement, Jul 25, 5:15 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
415 PM MDT WED JUL 25 2012

KSZ004-252245-
NORTON-
515 PM CDT WED JUL 25 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTON COUNTY IN NORTHWEST KANSAS...

AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF REAGER...MOVING SOUTH AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

PEOPLE IN NORTHWESTERN NORTON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

&&

LAT...LON 3971 9997 3972 10018 4000 10018 4001 10017
      4000 10001
TIME...MOT...LOC 2215Z 358DEG 12KT 3992 10012

THEDE
Special weather statement, Jul 25, 5:49 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
449 PM MDT WED JUL 25 2012

KSZ003-004-252315-
DECATUR-NORTON-
549 PM CDT WED JUL 25 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTON COUNTY IN NORTHWEST KANSAS AND DECATUR
COUNTY IN NORTHWEST KANSAS...

AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NORCATUR...MOVING EAST AT 10 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

TORRENTIAL RAINFALL IS ALSO OCCURRING...WHICH MAY FLOOD LOW LYING
AREAS. DO NOT DRIVE A VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3996 9981 3969 9980 3972 10030 3990 10031
TIME...MOT...LOC 2249Z 268DEG 10KT 3981 10019

THEDE
Special weather statement, Jul 25, 5:55 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
455 PM MDT WED JUL 25 2012

KSZ016-252330-
GRAHAM-
555 PM CDT WED JUL 25 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GRAHAM COUNTY IN NORTHWEST KANSAS...

AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BOGUE...MOVING NORTHWEST AT 5 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3934 9960 3925 9975 3938 9986 3946 9969
TIME...MOT...LOC 2256Z 150DEG 4KT 3938 9971

THEDE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 4:46 PM CDTSpecial Weather StatementGLDDecatur29 min
Jul 25, 4:51 PM CDTSevere Thunderstorm WarningGLDDecatur54 min
Jul 25, 5:15 PM CDTSpecial Weather StatementGLDNorton30 min
Jul 25, 5:38 PM CDTFlash Flood WarningGLDDecatur, Norton2 hr
Jul 25, 5:49 PM CDTSpecial Weather StatementGLDNorton26 min
Jul 25, 5:55 PM CDTSpecial Weather StatementGLDGraham35 min
Jul 25, 6:43 PM CDTSpecial Weather StatementGLDGraham32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.